Alert archive / Montana / Winter Storm Warnings in 2013

Winter Storm Warning 4, NWS Great Falls, MT

February 10, 2013

NWS Great Falls, MT issued this winter storm warning at Feb 10, 2013, 8:39 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 10, 2013, 8:39 AM MST (15:39 UTC)
Expired
Feb 10, 2013, 3:00 PM MST
In force
6 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WWUS45 KTFX 101539
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
839 AM MST SUN FEB 10 2013

MTZ012-050-051-054-102200-
/O.NEW.KTFX.WS.W.0004.130210T1539Z-130210T2200Z/
/O.CON.KTFX.WW.Y.0006.000000T0000Z-130210T2200Z/
CASCADE-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS...
KINGS HILL PASS...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE...
WHITE SULPHUR SPRINGS
839 AM MST SUN FEB 10 2013

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON
FOR ELEVATIONS ABOVE 6000 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW...WHICH
IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON. A WINTER WEATHER
ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON.

* TIMING AND MAIN IMPACT: LIGHT SNOW WILL CONTINUE THIS MORNING
  BUT DIMINISH THIS AFTERNOON WITH MODERATE SNOW THROUGH EARLY
  THIS MORNING OCCURRING IN THE MOUNTAINS. MOTORISTS SHOULD BE
  PREPARED FOR SNOW COVERED AND ICY ROADS...ALONG WITH LIMITED
  VISIBILITIES. POOREST CONDITIONS WILL BE OVER MOUNTAIN PASSES. 

* SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS AROUND AN INCH INCH
  ARE EXPECTED ON THE PLAINS TODAY WITH 1 TO 3 INCHES IN THE
  MOUNTAINS. TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE
  EXPECTED ON THE PLAINS WITH HIGHEST NEAR THE MOUNTAIN BASES.
  TOTAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED IN THE
  MOUNTAINS WITH ISOLATED LOCATIONS INT HE LITTLE BELTS SEEING UP
  TO 14 INCHES.  

* LOCATIONS AFFECTED INCLUDE: WHITE SULPHUR SPRINGS...GREAT 
  FALLS...KINGS HILL PASS...STANFORD...LEWISTOWN... LEWISTOWN 
  DIVIDE. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ055-102200-
/O.NEW.KTFX.WS.W.0004.130210T1539Z-130210T2200Z/
GALLATIN-
839 AM MST SUN FEB 10 2013

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST THIS AFTERNOON
FOR ELEVATIONS ABOVE 6000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET FOR HEAVY SNOW...WHICH
IS IN EFFECT UNTIL 3 PM MST THIS AFTERNOON.

* TIMING AND MAIN IMPACT: HEAVY SNOW THAT OCCURRED OVERNIGHT INT HE
  NORTHERN GALLATIN RANGE WILL GRADUALLY DIMINISH THROUGH THIS
  MORNING BEFORE ENDING THIS AFTERNOON. 

* SNOW ACCUMULATIONS: NEW SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
  EXPECTED TODAY WITH STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES
  ABOVE 6000 FT.

* WINDS AND VISIBILITY:

* ELEVATIONS: FOR ELEVATIONS ABOVE 6000 FEET IN CENTRAL GALLATIN
  COUNTY...INCLUDING THE NORTHERN GALLATIN RANGE SOUTHEAST OF BOZEMAN.

* LOCATIONS AFFECTED INCLUDE: HYALITE RECREATION AREA.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST...KEEP AN EXTRA FLASHLIGHT...FOOD...AND
WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
1 follow-up statement
898 
WWUS45 KTFX 102148
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MST SUN FEB 10 2013

MTZ012-050-051-054-102300-
/O.EXP.KTFX.WS.W.0004.000000T0000Z-130210T2200Z/
/O.EXP.KTFX.WW.Y.0006.000000T0000Z-130210T2200Z/
CASCADE-JUDITH BASIN-FERGUS-MEAGHER-
INCLUDING THE FOLLOWING LOCATIONS...GREAT FALLS...
KINGS HILL PASS...STANFORD...LEWISTOWN...LEWISTOWN DIVIDE...
WHITE SULPHUR SPRINGS
248 PM MST SUN FEB 10 2013

...WINTER STORM WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON
FOR ELEVATIONS ABOVE 6000 FEET...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MST THIS
AFTERNOON...

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET WILL
EXPIRE AT 3 PM MST THIS AFTERNOON. THE WINTER WEATHER ADVISORY
WILL EXPIRE AT 3 PM MST THIS AFTERNOON. 

SNOW HAS DIMINISHED ACROSS MOST OF CENTRAL MONTANA AND LITTLE OR
NO ADDITIONAL ACCUMULATION IS EXPECTED. LIGHT SNOW MAY LINGER INTO
EARLY THIS EVENING OVER FERGUS COUNTY WITH ADDITIONAL
ACCUMULATIONS LESS THAN AN INCH. 

$$

MTZ055-102300-
/O.EXP.KTFX.WS.W.0004.000000T0000Z-130210T2200Z/
GALLATIN-
248 PM MST SUN FEB 10 2013

...WINTER STORM WARNING WILL EXPIRE AT 3 PM MST THIS AFTERNOON
FOR ELEVATIONS ABOVE 6000 FEET...

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6000 FEET WILL
EXPIRE AT 3 PM MST THIS AFTERNOON. 

SNOW HAS DIMINISHED ACROSS MOST OF CENTRAL MONTANA AND LITTLE OR
NO ADDITIONAL ACCUMULATION IS EXPECTED

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 10, 4:55 AM MST, 3 hours 44 minutes earlier.

Area forecast discussion, Feb 10, 4:55 AM MST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MST Sun Feb 10 2013

UPDATE TO AVIATION

.DISCUSSION...

TODAY THROUGH TUESDAY...Satellite indicates a high pressure ridge
over the Eastern Pacific with northerly flow aloft over central
Montana. The airmass over Alberta upstream from the zones appears to
be quite dry. Some weak dynamics are associated with the flow aloft
but these will continue to weaken and move south as Sunday
progresses. Snow will linger over the central and southwest zones,
and the winter weather advisory for Cascade, Judith Basin, Fergus,
and Meagher counties has been continued. North to northwest winds at
low levels will continue across the region today. Moisture will
decrease across the northwest zones, north of Helena through Cut
Bank during the morning. By afternoon, low level moisture will still
remain across the northeast zones and Southwest Montana but skies
will be clearing elsewhere. This will cause temps to be quite a bit
warmer in the sunny areas. A shortwave will move through British
Columbia Sunday night and develop a lee trof along the slopes of the
Rockies. Winds will not be particularly strong but should be enough
to moderate over night temps across the Northern Rockies and
adjacent plains. The high pressure ridge will remain dominant over
the western United States through Monday night. The ridge will be
flattened by another short wave that crosses the Northern Rockies
Tuesday. This will result in a trend of strengthening winds aloft.
Zelzer

Tuesday night through Sunday night...Medium range forecast models
seem to agree fairly well on most of this forecast period, but they
do diverge a bit for this upcoming weekend. Models continue to bring
a shortwave trough through Montana for Tuesday night into Wednesday,
but resulting precipitation amounts differ somewhat. The ECMWF and
GEM models bring widespread light precipitation to the forecast
area, but the GFS seems to limit precipitation mainly to the
mountains. One factor that could have a significant effect on how
much precipitation falls is the resulting downsloping winds.
Forecast models indicate the potential for fairly strong winds along
and behind an associated Canadian cold front. Have kept the chance
for precipitation relatively low Tuesday night, as winds ahead of
the front will mostly be westerly and more downsloping. However,
winds shift a bit more northwesterly on Wednesday, which may provide
enough of an upsloping component to bring scattered showers to the
area, as indicated by the ECMWF and GEM. Have therefore kept a good
chance of precipitation across the area on Wednesday. Winds across
most of the area could be quite strong, as forecast models hint at
westerly 700 mb winds of 50 to 70 kt across much of the area. Have
kept winds strong in the forecast for this period, and will need to
monitor them over the next few forecast model runs to determine if
high wind highlights will be necessary. Temperatures will also cool
closer to seasonal averages on Wednesday with the passage of the
cold front. Once this system exits the area, there should only be a
chance of lingering showers for Wednesday night into Thursday under
a moist and unsettled northwesterly flow aloft, as temperatures
remain near or slightly below normal. An upper level ridge of high
pressure will then build back into the area through the day on
Saturday, which will keep the area dry with much warmer than normal
temperatures. Models begin to differ somewhat on the timing of a
shortwave passage for Saturday night through Sunday night. The GFS
brings it through the area first (Saturday night into Sunday), which
keeps temperatures on the cool side. The GEM and ECMWF bring it
through Sunday into Sunday night, which keeps temperatures a bit
warmer than normal into Sunday. With this minor discrepancy, have
decided to go with a compromise forecast at this point and see which
model is more consistent over the next few forecast runs. Coulston

&&

.AVIATION...
Updated 1155Z.
A moist northerly upslope flow aloft will keep widespread low VFR
level cloudiness over north central, central, and southwest Montana
at least through 18Z. However, these clouds will likely be low
enough to obscure mountain tops. Lingering scattered snow showers
with associated MVFR conditions and occasional mountain obscuration
will also affect most of the area south and east of KCTB through
18Z. Breezy northerly surface winds will also persist through this
time. Conditions will gradually improve as clouds/showers/winds
decrease from the northwest after 18Z due to an upper level ridge of
high pressure moving into the area from the west. Skies will remain
mostly clear with light winds overnight, which may cause patchy fog
to develop in most areas after 02Z. However, light southwest
downsloping winds are expected to develop along the east slopes of
the Rockies overnight, which will likely prevent fog formation there
(KCTB KGTF).  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  20  42  30 /  60  10   0   0
CTB  32  17  46  30 /  30   0   0  10
HLN  28  13  34  22 /  90  10  10  10
BZN  23   3  27  11 /  60  10  10  10
WEY  18  -9  21   3 /  60  10  10  20
DLN  23   8  32  16 /  70  10  10  10
HVR  21  -3  33  20 /  50  10   0   0
LWT  22   8  33  20 /  60  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 3 PM MST this afternoon Cascade...
Fergus...Judith Basin...Meagher.

&&

weather.gov/greatfalls
Hazardous weather outlook, Feb 10, 3:42 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 AM MST SUN FEB 10 2013

MTZ012-050-051-054-111145-
CASCADE-JUDITH BASIN-FERGUS-MEAGHER-
342 AM MST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW WILL CONTINUE UNTIL 3 PM THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE ACROSS MUCH OF NORTH CENTRAL AND CENTRAL
MONTANA TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-014-015-052-053-055-111145-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-GALLATIN-
342 AM MST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009>011-013-044>049-111145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
342 AM MST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE ACROSS MUCH OF NORTH CENTRAL AND CENTRAL
MONTANA TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 10, 8:24 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
824 AM MST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       13 ESE GALLATIN GATEWAY 45.50N 110.97W
02/10/2013  M9.0 INCH        GALLATIN           MT   MESONET

            9.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT LICK CREEK
            SNOTEL...ELEVATION 6860 FT

&&

UTTECH
Local storm report, Feb 10, 8:26 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
826 AM MST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       18 SE GALLATIN GATEWAY  45.40N 110.96W
02/10/2013  M13.0 INCH       GALLATIN           MT   MESONET

            13 INCHES...NEW SNOWFALL PAST 12 HOURS AT SHOWER FALLS
            SNOTEL...ELEVATION 8100 FT

&&

UTTECH
Local storm report, Feb 10, 8:28 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
828 AM MST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       6 WSW NEIHART           46.91N 110.85W
02/10/2013  M11.0 INCH       MEAGHER            MT   MESONET

            11 INCHES...NEW SNOWFALL PAST 12 HOURS AT ONION PARK
            SNOTEL...ELEVATION 7410 FT

&&

UTTECH
Local storm report, Feb 10, 8:31 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 AM MST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       10 SE CLANCY            46.35N 111.85W
02/10/2013  M11.0 INCH       JEFFERSON          MT   MESONET

            11.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT TIZER BASIN
            SNOTEL...ELEVATION 6840 FT

&&

UTTECH
Local storm report, Feb 10, 8:33 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
833 AM MST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       6 N BASIN               46.36N 112.26W
02/10/2013  M9.0 INCH        JEFFERSON          MT   MESONET

            9.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT ROCKER PEAK
            SNOTEL...ELEVATION 8000 FT

&&

UTTECH
Local storm report, Feb 10, 8:34 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
834 AM MST SUN FEB 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       10 WNW MCALLISTER       45.51N 111.92W
02/10/2013  M9.0 INCH        MADISON            MT   MESONET

            9.0 INCHES...NEW SNOWFALL PAST 12 HOURS AT LOWER TWIN
            SNOTEL...ELEVATION 7900 FT

&&

UTTECH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 2:46 PM MSTHigh Wind WatchTFX24 hr

Nearby

Winter Storm Warnings in Montana, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.